"Green" Patient Who Takes Depakote - Toxic Hepatitis

A PCP called in a direct admission: 'She's at the office and she's green".

She is a 30 yo AAF with PMH od DM1 with multiple admission for DKA.

Patient has had N/V/D for 2 weeks. She went to ER 2 weeks and was told that she was having hepatitis C. Since then, N/V are better but the diarrhea worsened to the point that she was having 15 water BM per day.

She went to see her PCP and was sent to the hospital as a direct admission with the above mentioned "green" color.

PMH:
Depression for which she is treated with Abilify and Depakote, gastroparesis and bouts of diarrhea. DM1 is not controlled due to noncompliance with insulin treatment and HA1c is usually 13-15.

What do you think is going on?
Infectious hepatitis is the number one cause on the differential list but there are other possible diagnoses as well.

LFTs elevation can be due to drug toxicity (Depakote), autoimmune hepatitis or alcohol. She denies drinking.

Diarrhea may be due to autonomic dysfunction secondary to poorly controlled diabetes but the cause may also be C. diff. since she has been in and out of ERs and hospitals over the last 2 weeks.

Physical examination:
Visibly exhausted
VS: Orthostatic
Dry mucosal membranes, jaundice
Abdomen: Soft with active BS, not painful.
The rest of the exam was not remarkable.

What laboratory test would you order?
CBCD, CMP, UA, acute hepatitis profile

Stool WBC, C.diff. toxin x 2, O&P, C&S (O&P are rarely diagnostic but this is part of the standard diagnostic tests)

Amylase and lipase? She had some episodic abdominal pain 3 weeks ago.

What happened?
AST and ALT were elevated in the range of 500-700

GGT was 1300, AP 500 and bilirubin 11, most of it was direct bilirubin (the repeated total bilirubin was 8, direct 7).

Lipase was more than 2000, amylase 214.


CMP in hepatitis; Lipase levels

Does she have pancreatitis?
CT scan of the abdomen was ordered and it did not show evidence of pancreatitis.

A GI consult was called and cholecystitis was ruled out with a negative HIDA scan.

Stool C. diff. was negative and diarrhea resolved with IVF and Immodium.

What do you is the most likely diagnosis?

Pancreatitis?

Abilify can cause pancreatitis as a rare adverse event but the psychiatrist who was consulted restarted the medication on day 3 and the patient did not have any further complaints.

Repeated lipase was still elevated but with a negative CT scan of the abdomen and no pain pancreatitis was unlikely. Amylase and lipase can be falsely elevated for a number of reasons and one of them is uncontrolled DM1/DKA.

TG level was just 74.

Hepatitis?
Liver profile showed antibodies against hepatitis C.
This is not diagnostic of an acute infection and HCV RNA was ordered.

Acute HIV can also cause hepatitis but ELISA was negative for HIV.

Autoimmune hepatitis was ruled out with negative ANA/ASMA.

She actually stopped taking valproate (Depakote) just 5 days before the admission.

Final diagnosis:
Valproate (Depakote)-induced hepatotoxicity

What happened?
Patient's condition improved and she was transferred to an inpatient psychiatric unit because of suicidal ideation.

What did we learn from this case?
Always think about drug toxicity when you encounter a patient with elevated LFTs.

Acetaminophen (Tylenol) overdose is a leading cause of drug-induced hepatitis but other drugs may also cause liver damage (e.g. valproate in our case).

Statins cause elevations in aminotransferases in 0.5 to 3 percent of patients. This elevation usually occurs during the first three months of therapy and is dose-dependent.

Several large trials however have reported no significant difference in the incidence of elevated aminotransferases between statins and placebo.

The FDA recommends liver function testing before and at 12 weeks after starting treatment with statins, and at any elevation of dose. LFT should be done "periodically" thereafter. This recommendation is based upon expert opinion and not upon clinical trials.

Elevated lipase does not equal the diagnosis of pancreatitis. There is no perfect labwork test for pancreatitis.


References:
Incidence of drug-induced hepatic injuries: a French population-based study. Hepatology. 2002 Aug;36(2):451-5.

Is there value in liver function test and creatine phosphokinase monitoring with statin use? Am J Cardiol. 2004 Nov 4;94(9A):30F-34F.

Side effects of statins: hepatitis versus "transaminitis"-myositis versus "CPKitis".
Am J Cardiol. 2002 Jun 15;89(12):1411-3.

Last updated: Jan 2006